Hail, Logan
- When
- August 9, 1:58 PM MST
- Where
- Logan County, 8.43 mi NNW of Red Lion
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.980, -102.740
Severe thunderstorms produced large hail, up to hen egg size, and damaging winds to 70 mph across portions of Logan and Sedgwick Counties. Several windows were broken and trees were damaged by the combination of large hail and strong winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced large hail, up to hen egg size, and damaging winds to 70 mph across portions of Logan and Sedgwick Counties. Several windows were broken and trees were damaged by the combination of large hail and strong winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 9, 2:07 AM MST, 11 hours 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 307 AM MDT TUE AUG 9 2011 .SHORT TERM...DECENT WNW FLOW ALOFT WILL BE OVER THE AREA THRU TONIGHT. INITIAL DATA SUGGESTED WK FNT WOULD REMAIN OVER THE FAR NERN CORNER THRU THIS AFTN HOWEVER LATEST NAM AND HRRR KEEP FNT FURTHER NORTH ACROSS SERN WY AND NE PANHANDLE. IF THAT IS THE CASE THEN BEST CHC FOR AFTN STORMS MAY STAY NORTH OF THE WY-CO-NE BORDER INITIALLY. HOWEVER WITH CAPES FCST FM 1500-2000 J/KG OVER LOGAN...PHILLIPS AND SEDGWICK COUNTIES WILL KEEP CHC POPS IN THOSE AREAS WITH ONLY SLIGHT CHC ELSEWHERE. FURTHER WEST CLOSER TO HE FOOTHILLS A DRIER AIRMASS WILL BE IN PLACE WITH INVERTED V TYPE SOUNDINGS. THUS IF ANY CONVECTION DOES DVLP IT WILL BE RATHER HIGH BASED AND HAVE THE POTENTIAL TO PRODUCE MICROBURST WINDS WITH LITTLE RAINFALL. IN THE MTNS WILL KEEP THE FCST DRY THRU TONIGHT. HIGHS TODAY SHOULD BE A FEW DEGREES WARMER THAN MON AND IF LOW LEVEL WINDS BECOME MORE SSW AS HRRR SHOWS ALONG THE FRONT RANGE READINGS COULD END UP IN THE UPPER 90S WITH LOWER TO MID 90S OVER THE PLAINS. FOR TONIGHT A CDFNT WILL MOVE INTO NERN CO BY 00Z. SHOULD SEE SOME INCREASE IN TSTM ACTIVITY ALONG THE FNT EARLY THIS EVENING ALONG THE CO-WY-NE BORDER IN CONJUNCTION WITH PLACEMENT OF UPPER LEVEL JET WITH ONLY ISOLD-WDLY SCT ACTIVITY OVER THE REST OF NERN CO. WITH FAVORABLE SHEAR PROFILE MAY SEE A FEW SVR STORMS LATE THIS AFTN AND EVENING OVER FAR NERN CO. .LONG TERM...THE FLAT UPPER RIDGE STAYS SOUTH OF COLORADO WITH WEST-NORTHWESTERLY FLOW ALOFT FOR THE CWA WEDNESDAY THROUGH THURSDAY NIGHT. THE SYNOPTIC SCALE ENERGY IS BENIGN THROUGH THE PERIODS. BOTH MODELS HAVE AN EASTERLY COMPONENT TO THE BOUNDARY LAYER FLOW WEDNESDAY AND WEDNESDAY EVENING. THIS IS SUPPOSED TO BRING A COOL DOWN. NOT TO SURE ABOUT IT...CONSIDERING THAT A COUPLE DAYS AGO...TODAY WAS SUPPOSED TO BE IN THE 80S. WE'LL SEE. THURSDAY AND THURSDAY NIGHT LOOK TO HAVE DOWNSLOPING LOW LEVEL FLOW. FOR MOISTURE...THE NAM HAS MORE THAN THE GFS IN THE LOWER LEVELS WEDNESDAY AND WEDNESDAY NIGHT. THEY BOTH SHOW LIMITED MOISTURE ON THURSDAY. THE BOUNDARY LAYER DEW POINTS ON THE NAM KEEP 50S F READINGS OVER THE PLAINS AND LOWER FOOTHILLS WEDNESDAY AND WEDNESDAY NIGHT. THE GFS HAS THESE READINGS OVER THE EASTERN BORDER AREAS MAINLY ON WEDNESDAY. ON THURSDAY AND THURSDAY NIGHT...DEW POINT READINGS ARE IN THE 30S TO MID 40S F OVER ALL BUT THE FAR EAST. LOWER 50S TO LOWER 60S ARE PROGGED THERE. PRECIPITABLE WATER VALUES ARE IN THE 0.60 TO 1.00 INCH RANGE WEDNESDAY AND WEDNESDAY NIGHT...THEN 0.45 TO 0.65 INCH RANGE THURSDAY AND THURSDAY NIGHT. THE FAR EAST HAS HIGHER NUMBERS. THE NAM HAS SOME CAPE OVER THE FOOTHILS AND IMMEDIATE PLAINS LATE DAY WEDNESDAY...THE GFS HAS IT OVER THE EASTERN PLAINS. THERE IS CAPE OVER ALL THE PLAINS LATE DAY THURSDAY. THE QPF FIELDS SHOW A TAD OF MEASURABLE RAINFALL OVER THE PLAINS BOTH LATE DAY WEDNESDAY AND LATE DAY THURSDAY. FOR POPS WILL GO 10-20%S FOR THE PLAINS LATE DAY WEDNESDAY AND LATE DAY THURSDAY. NOT SURE ABOUT THE SURGE...STRATUS AND STABILITY ISSUES FOR THE PLAINS? FOR TEMPERATURES...WEDNESDAY'S HIGHS ARE 2-5 C COOLER ON THE GFS...BUT ON THE NAM...4-10 C COOLER THAN TODAY'S. THURSDAY READINGS WARM BACK UP TO ABOUT TODAY'S HIGHS. FOR THE LATER DAYS ...FRIDAY THROUGH MONDAY...THE UPPER RIDGE BUILDS NORTHWARD INTO CANADA. THE CENTER OF IT STAYS SOUTH OF COLORADO. THE FLOW ALOFT IS ZONAL FRIDAY INTO SATURDAY...THEN SOUTHWESTERLY FOR THE REST OF SATURDAY THROUGH MONDAY. THE GFS SHOWS A RETURN OF THE SOUTHERLY SUB-TROPICAL MOISTURE SATURDAY AND SUNDAY. TEMPERATURES STAY AROUND SEASONAL NORMALS. && .AVIATION...SOME STRATUS WILL DEVELOP OVER THE PLAINS THIS MORNING HOWEVER AT THIS TIME IT LOOKS LIKE IT SHOULD STAY WELL EAST OF THE AIRPORT. FOR THIS AFTN ANY TSTM DEVELOPMENT WILL BE HIGH BASED AND RATHER ISOLATED WITH SOUNDINGS HAVING AN INVERTED V STRUCTURE. THUS COULD SEE SOME DRY MICROBURSTS WITH GUSTS UP TO 50 MPH POSSIBLE BASED ON DECENT MID LVL FLOW. FOR TONIGHT A CDFNT WILL MOVE ACROSS THE AREA PROBABLY BEFORE MIDNIGHT WITH WINDS BECOMING NLY. MAY SEE A SLIGHT CHC OF STORMS WITH FNTL PASSAGE. MEANWHILE SOUNDINGS SHOW SOME POTENTIAL FOR STRATUS DEVELOPMENT AFTER 10Z THRU LATE MORNING ON WED WITH IFR CEILINGS POSSIBLE. && .HYDROLOGY..NO THREAT OF FLOODING THROUGH TONIGHT. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE && RPK/RJK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1046 AM MDT TUE AUG 09 2011 COZ030>051-101200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1046 AM MDT TUE AUG 09 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE OF THUNDERSTORMS OVER THE NORTHEAST CORNER OF COLORADO INTO THE EVENING HOURS...WITH A SLIGHT CHANCE OF STORMS ELSEWHERE ACROSS THE PLAINS. THE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS TO 50 MPH WITH ONLY LIGHT RAINFALL. HOWEVER...A FEW STORMS COULD BECOME SEVERE EAST OF A STERLING TO AKRON LINE WITH HAIL UP TO GOLFBALL SIZE...WIND GUSTS TO 70 MPH AND BRIEF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A SLIGHT CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS MAINLY FOR THE WESTERN PLAINS AND FOOTHILLS WEDNESDAY...THEN FOR MAINLY THE EASTERN PLAINS THURSDAY. FRIDAY LOOKS DRY ACROSS ALL THE FORECAST AREA. ON SATURDAY THROUGH MONDAY...A RETURN OF MONSOONAL MOISTURE IS EXPECTED WHICH WILL INCREASE CHANCES FOR LATE DAY SHOWERS AND THUNDERSTORMS FOR ALL AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON OVER THE FAR NORTHEAST PLAINS. D-L/KRIEDERMAN
The Cheyenne radar (KCYS), 174 km away, was scanning. The volume nearest the first event began at 20:59 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Intense wind and large hail snapped tree branches and cracked windows.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339307, 339310, 339308, 339309.